Your browser is no longer supported

For the best possible experience using our website we recommend you upgrade to a newer version or another browser.

Your browser appears to have cookies disabled. For the best experience of this website, please enable cookies in your browser

We'll assume we have your consent to use cookies, for example so you won't need to log in each time you visit our site.
Learn more

Avastin 'may increase risk of death from side effects'

  • 1 Comment

The cancer drug Avastin may increase the risk of death from treatment side effects in some patients, say researchers.

Avastin was found to raise the likelihood of patients dying when combined with certain chemotherapy agents.

The link varied significantly with the type of chemotherapy agent used, but not with different doses or kinds of tumour.

A more than three-fold increase in risk was seen in patients receiving taxanes or platinum agents.

However, the overall incidence of fatal adverse events associated with the drug was low at 2.5%.

Experts said patients receiving Avastin should be carefully monitored and a judgment made of whether benefits outweighed risks.

Scientists analysed data from 16 trials involving a total of 10,217 patients with a range of advanced solid tumours.

The study found that compared with chemotherapy alone, the addition of Avastin was associated with a 1.46 times increase in the risk of a fatal adverse event.

Internal bleeding in the gut and lungs accounted for most deaths. Other causes included blood clots in the lungs, perforations of the gastrointestinal tract, and strokes.

Scientists led by Dr Vishal Ranpura, from Stony Brook University Medical Center, New York, reported the findings in the Journal of the American Medical Association.

They wrote: “It is important for physicians and patients to recognise the risks as well as the benefits associated with bevacizumab treatment and to monitor closely to identify and treat serious adverse effects.”

Do you want your voice to be heard? Make a difference today and sign our ‘seat on the board’ petition to get nurses actively involved in the new commissioning consortia.

 

  • 1 Comment

Readers' comments (1)

  • Good, informative news. it was previously thought that these drugs have had less side-effects.

    Unsuitable or offensive? Report this comment

Have your say

You must sign in to make a comment

Please remember that the submission of any material is governed by our Terms and Conditions and by submitting material you confirm your agreement to these Terms and Conditions. Links may be included in your comments but HTML is not permitted.